North Carolina, 2018

Damaging Wind in North Carolina, June 23, 2018

June 23, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 6:08 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 23, 6:08 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
708 PM EDT Sat Jun 23 2018

.SYNOPSIS...
A trough will pass across the region tonight. A cold front will
approach from the northwest late Sunday, then drop across the
area Sunday evening into Monday morning. High pressure will
build in from the north Monday afternoon into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 400 PM EDT Saturday...

Severe threat gradually diminishing at this hour. Have gone
ahead and cleared much of Severe T-Storm Watch from
Northampton/Gates/Hertford NC north and northeast to the York
River, clearing out from there west. Still watching sct storms
across coastal NE NC and far SE MD...so will likely allow rest
of Watch box to expire at 8pm.

Previous discussion...

A shortwave trough is tracking across the region this aftn,
with scattered showers/tstms developing along a surface trough.
Effective shear is 40-50kt, with MLCAPE ranging from 1500-
2500J/kg. Mid-level lapse rates are marginal. However, there is
a severe threat based on the shear and instability with a Severe
Tstm Watch in effect through 8 pm for Ern VA and NE NC. The
main threats are hail and damaging wind gusts. Convection should
diminish this evening. However, there is a lingering potential
for showers overnight as another subtle shortwave trough tracks
across the region. Warm and humid tonight with lows in the 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 400 PM EDT Saturday...

Very warm and still rather humid on Sunday, as winds will be
more WSW in advance of an actual cold front approaching fm the
NW. Partly to mostly sunny with highs generally 90-95F.
Dewpoints should remain in the mid 70s during peak heating for
NE NC adjacent to the Albemarle Sound and this will result in
heat indices of 105-108F and a heat advisory has been issued. It
could be close in far SE VA as well, so the heat advisory may
need to be expanded. Isolated to scattered showers/tstms
(20-30%) are possible later Sunday aftn/evening, with a
lingering chc of showers into Monday morning. Lows Sunday night
will range from the upper 60s to mid 70s. Monday will be dry for
most of the area and slightly less humid, as high pressure
starts to build in from the north. Iso-sct (20-30%) sea-breeze
convection is possible in NE NE. Highs will mainly be in the mid
to upper 80s.

High pressure is forecast to build into the region Monday night
into Tuesday resulting in pleasant and dry conditions. Lows
Monday night range through the 60s to around 70F far SE,
followed by highs Tuesday in the low/mid 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 415 PM EDT Saturday...

The big story in the extended will be the warming trend as a
strong and anomalous ridge centers itself over the NE states
through the end of next week. After temperatures close to normal
on Wednesday and Thursday with an upper trough moving through,
expect temps to rise into the middle 90s Friday and Saturday in
response to the 595+ DM high centered over New England. Other
than the chance of showers and storms Wed night into Thursday
with the frontal passage, expect mainly diurnally driven
afternoon/evening pop up thunderstorms Friday and Saturday. Will
need to maintain chance pops each day Fri/Sat to account for
these storms, but it certainly does not look like widespread
rainfall these days.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 220 PM EDT Saturday...

Sct showers/tstms are developing as of 18z in vicinity of a
trough over the Piedmont. Otherwise, sct-bkn cu with bases
~3-5kft and a SW wind of 8-12kt. Any showers/tstms will be
capable of producing brief IFR conditions in heavy rain along
with strong wind gusts. Showers/tstms should dissipate this
evening, with a slight chc of showers lingering overnight. WSW
flow prevails Sunday, with sct cu and a 20-30% chc of
aftn/evening tstms.

A cold front finally drops through the region Monday. Mainly dry
with a northerly wind. However, there is a slight chc of aftn
sea-breeze showers/tstms at ECG. High pressure and drier air
prevail Monday night into Tuesday. High pressure moves offshore
by Wednesday and Thursday with a chc of aftn/evening
showers/tstms by Thursday.

&&

.MARINE...
As of 415 PM EDT Saturday...

Have opted to drop the SCA for the northern coastal waters.
Latest guidance and current observations suggest the seas will
stay at or below 4 ft tonight into Sunday. Otherwise, south
winds tonight of 10-20kt will shift to the SW and weaken late
tonight into Sunday. A cold front moves through Sunday night
allowing winds to shift to the north. May see wind gusts to 15
to 20 kt behind the front, especially Monday night as the high
builds in. The high shifts offshore by Wednesday which will
allow winds to turn southerly.

&&

.HYDROLOGY...
The river flood warning for the Rivanna at Palmyra has been
cancelled as the water level has dropped below flood stage. A
flood warning is also in effect for the North Anna and upper
Pamunkey Rivers due to the combination of heavy rainfall and
increased dam releases at Lake Anna. The increased dam releases
have been terminated, but it will still take some time for the
water to flow through the basin. Therefore, the warning has been
extended at least through this evening.

&&

.TIDES/COASTAL FLOODING...
Another round of minor coastal flooding near Bishops Head with
this evenings high tide, and coastal flood advisory has been
issued. After tonight, it does not look like additional coastal
flooding is expected.

A moderate rip current risk continues along the eastern shore
beaches with low risk at VA Beach and the northern OB.

&&

.CLIMATE...
RIC ended up with 7.61 inches of rain Friday. See RERRIC for details.
This is the second all time daily rainfall record at RIC. The all-
time daily rainfall record at RIC is 8.79 inches set on August 12,
1955 associated with Hurricane Connie.

In addition, ORF set a new daily rainfall record of 2.28 inches Friday.
See RERORF for details.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 4 AM EDT Sunday for MDZ021>023.
NC...Heat Advisory from 11 AM to 8 PM EDT Sunday for NCZ015>017-031-
     032-102.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ/MAM
SHORT TERM...AJZ/TMG
LONG TERM...MRD
AVIATION...AJZ
MARINE...MRD
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 23, 5:55 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
655 PM EDT Sat Jun 23 2018

MDZ024-025-NCZ012>014-VAZ048-060>062-064>069-075-076-079>083-087>090-
092-093-096-509>524-242300-
Inland Worcester-Maryland Beaches-Northampton-Hertford-Gates-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Suffolk-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
655 PM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-242300-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
655 PM EDT Sat Jun 23 2018

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ030-VAZ077-078-084>086-095-097>100-525-242300-
Bertie-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
Hampton/Poquoson-
655 PM EDT Sat Jun 23 2018

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-242300-
Dorchester-Wicomico-Somerset-
655 PM EDT Sat Jun 23 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 3:56 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
456 PM EDT SAT JUN 23 2018

VAZ099-100-232145-
Accomack-Northampton-
456 PM EDT SAT JUN 23 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTH CENTRAL ACCOMACK
AND NORTHAMPTON COUNTIES...

At 455 PM EDT, a thunderstorm with heavy rain was located near
Cheriton, or near Cape Charles, moving east at 45 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

Locations impacted include...
Exmore, Nassawadox, Cheriton, Willis Wharf, Bay View, Eastville,
Capeville, Birdsnest, Silver Beach, Machipongo, Wardtown, Franktown,
Simpkins, Townsend, Oyster, Cheapside, Dalbys and Plantation.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3737 7572 3749 7572 3748 7581 3740 7573
      3739 7573 3740 7580 3733 7576 3733 7575
      3736 7573 3734 7573 3720 7585 3721 7580
      3720 7581 3717 7599 3750 7596 3758 7560
TIME...MOT...LOC 2055Z 260DEG 41KT 3734 7593

05
Special weather statement, Jun 23, 4:08 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
508 PM EDT SAT JUN 23 2018

NCZ012>014-030>032-232200-
Hertford-Northampton-Bertie-Gates-Perquimans-Chowan-
508 PM EDT SAT JUN 23 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
PERQUIMANS...NORTHERN BERTIE...SOUTHEASTERN NORTHAMPTON...HERTFORD...
GATES AND NORTHWESTERN CHOWAN COUNTIES...

At 507 PM EDT, a thunderstorm with heavy rain was located over
Woodland, or near Rich Square, moving east at 40 mph.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Ahoskie, Murfreesboro, Rich Square, Aulander, Gatesville, Sunbury,
Ryland, Chowan University, Gates, Conway, Woodland, Winton, Lewiston
Woodville, Cofield, Powellsville, Roxobel, Colerain, Harrellsville,
Tyner and Roduco.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3609 7731 3610 7724 3611 7723 3611 7724
      3612 7724 3613 7725 3616 7726 3617 7731
      3619 7733 3621 7739 3624 7738 3627 7741
      3632 7744 3630 7755 3635 7758 3638 7754
      3655 7654 3624 7638 3607 7733
TIME...MOT...LOC 2107Z 260DEG 41KT 3631 7722

05
Special weather statement, Jun 23, 4:59 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
559 PM EDT SAT JUN 23 2018

NCZ013>017-VAZ096-097-232245-
Hertford-Pasquotank-Camden-Gates-Western
Currituck-Suffolk-Chesapeake-
559 PM EDT SAT JUN 23 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN CAMDEN...
NORTHWESTERN PASQUOTANK...HERTFORD...GATES...AND NORTHWESTERN
CURRITUCK COUNTIES...THE SOUTHWESTERN CITY OF CHESAPEAKE AND THE
SOUTHEASTERN CITY OF SUFFOLK...

At 558 PM EDT, a thunderstorm with heavy rain was located over
Cofield, or near Ahoskie, moving east at 45 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with this storm.

Locations impacted include...
Ahoskie, Murfreesboro, Gatesville, Sunbury, South Mills, Deep Creek,
Chowan University, Chesapeake, Suffolk, Gates, Winton, Cofield,
Harrellsville, Como, Roduco, Hobbsville, Whaleyville, Morgans Corner,
Corapeake and Union.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3639 7715 3645 7713 3675 7635 3645 7615
      3637 7645 3638 7646 3636 7656 3632 7660
      3633 7664 3630 7668 3631 7670 3629 7670
      3624 7687 3624 7705
TIME...MOT...LOC 2158Z 251DEG 42KT 3634 7694

05
Special weather statement, Jun 23, 5:34 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
634 PM EDT SAT JUN 23 2018

VAZ097-098-232315-
Virginia Beach-Chesapeake-
634 PM EDT SAT JUN 23 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT ...THE EASTERN
CITY OF CHESAPEAKE AND THE CITY OF VIRGINIA BEACH...

At 633 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Kempsville to near Princess Anne to near
Fentress. Movement was east at 45 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Virginia Beach, Regent University, Great Bridge, Kempsville, Deep
Creek, Chesapeake, Back Bay, Fentress, Northwest, Princess Anne,
Rudee Heights, Princess Anne Plaza, Sigma, Pungo, Greenbrier, Dam
Neck, Hickory, Mount Pleasant, Sandbridge Beach and Herberts Corner.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3662 7594 3666 7591 3668 7592 3665 7593
      3665 7594 3672 7595 3668 7596 3667 7595
      3666 7598 3660 7599 3655 7622 3675 7635
      3688 7607 3685 7606 3689 7606 3693 7599
      3662 7589
TIME...MOT...LOC 2233Z 257DEG 45KT 3684 7608 3676 7610 3668 7622

05
Special weather statement, Jun 23, 5:57 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT SAT JUN 23 2018

NCZ014>017-032-102-VAZ097-098-232345-
Eastern Currituck-Pasquotank-Camden-Gates-Perquimans-Western
Currituck-Virginia Beach-Chesapeake-
657 PM EDT SAT JUN 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
NORTHWESTERN PERQUIMANS...NORTHEASTERN GATES...AND CURRITUCK
COUNTIES...THE SOUTHERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY
OF VIRGINIA BEACH...

At 657 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Corapeake to South Mills
to near Chapanoke. Movement was east at 40 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Virginia Beach, Currituck, Elizabeth City, Camden, Elizabeth City
State University, South Mills, Chesapeake, Chapanoke, Shiloh, Back
Bay, Indiantown, Morgans Corner, Corolla, Whitehall Shores,
Northwest, Corapeake, Moyock, Knotts Island, Pasquotank and Poplar
Branch.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3636 7655 3655 7658 3655 7649 3659 7649
      3674 7590 3660 7583 3638 7578 3626 7574
      3624 7649
TIME...MOT...LOC 2257Z 261DEG 36KT 3656 7643 3645 7636 3633 7639

05
Special weather statement, Jun 23, 5:59 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
659 PM EDT SAT JUN 23 2018

NCZ015-016-030>032-240000-
Pasquotank-Bertie-Camden-Perquimans-Chowan-
659 PM EDT SAT JUN 23 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PASQUOTANK...
SOUTH CENTRAL CAMDEN...PERQUIMANS...NORTHEASTERN BERTIE AND CHOWAN
COUNTIES...

At 659 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rockyhock to near Valhalla to 9
miles west of Cape Colony. Movement was east at 35 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Elizabeth City, Hertford, Winfall, Elizabeth City State University,
Weeksville, Colerain, Chapanoke, Cape Colony, Tyner, Snug Harbor,
Nixonton, Belvidere, Rockyhock, Burgess, Valhalla, Whitehall Shores,
Pasquotank, Midway, Goose Pond and Arrowhead Beach.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3624 7682 3631 7620 3630 7622 3629 7614
      3620 7605 3615 7605 3610 7621 3611 7627
      3608 7641 3602 7647 3601 7651 3601 7658
      3606 7662 3601 7669 3599 7668 3595 7672
      3594 7670 3593 7681
TIME...MOT...LOC 2259Z 265DEG 27KT 3622 7671 3612 7670 3604 7675

05

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
June 23, 6:27 PM EST
Where
Currituck County, 3.61 mi WNW of Mayock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.550, -76.240

Large tree was downed onto power lines near Backwoods Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769400.